Nebraska, 2003

Hail in Nebraska, May 17, 2003

May 17, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 1:05 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, May 17, 1:05 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT MAY 17 2003

FORECAST CHALLENGE TONIGHT WILL BE POPS ACROSS THE NORTHWEST AS
SERIES OF UPPER LEVEL DISTURBANCES LIFT NORTHEAST OUT OF
SOUTHWEST FLOW. AT 19Z SURFACE BOUNDARY EXTENDS FROM SOUTHEAST
WYOMING INTO THE CENTRAL PANHANDLE THEN NORTHEAST...WEST OF VTN.

RADAR MOSAIC SHOWS SCATTERED TRWS NORTHWEST OF BOUNDARY. CONVECTION
TO LIFT NORTHEAST WITH ISOLATED TO WIDELY SCATTERED STORMS MOVING
INTO THE NORTHWEST CWA THROUGH 03Z. OVERNIGHT WEAK IMPULSES LIFT
NORTHEAST AND WILL LEAVE LOW POPS IN OVERNIGHT. OVERNIGHT THE H85
JET VEERS TO THE SOUTHWEST AND INCREASES TO 50 KTS AFTER MIDNIGHT
WITH INCREASING LOW LEVEL CONVERGENCE ALONG BOUNDARY FOR A FEW
STORMS TO MOVE ACROSS THE NORTH.

SOUTHWEST FLOW ALOFT REMAINS ESTABLISHED THROUGH MONDAY MORNING
WITH THE FRONT TO MOVE LITTLE THROUGH THE MORNING. THEN DURING
THE AFTERNOON THE FIRST PUSH TO ARRIVE TO GET THE FRONT MOVING
SOUTHEAST. MOISTURE POOLING ALONG AND AHEAD OF THE FRONT WILL
RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE LATE WITH
SCATTERED STORMS DEVELOPING AND MOVING NORTHEAST INTO THE
EVENING. THE THETA-E RIDGE WILL EXTEND NORTHEAST ACROSS WESTERN
NEBRASKA AS AFTERNOON HEATING STEEPEN LAPSE RATES TO OVER 8 C/KM
ALONG AND SOUTHEAST OF BOUNDARY. BY MIDNIGHT FRONT IS PROGGED
SOUTHEAST WITH SHOWERS TO TAPER OFF OVERNIGHT.

MONDAY COOLER AIR WILL BE DRAWN SOUTH AS SURFACE HIGH BUILDS
SOUTHEAST. H85 WINDS TO 40 KTS WILL LIKELY MIX DOWN IN COLD AIR
ADVECTION PATTERN WITH SURFACE WINDS TO APPROACH WINDY CONDITIONS IN
THE WEST AND EXTEND EAST DURING THE AFTERNOON AS THE FRONT PUSHES
SOUTH INTO KANSAS. THE BEST FORCING SHIFTS SOUTHEAST IN THE
AFTERNOON WITH CHANCE OF SHOWERS ENDING FROM NORTHWEST TO SOUTHEAST
IN THE EVENING. TEMPERATURES COOLER INTO TUESDAY THEN WARM-UP
BEYOND.

EXTENDED GRIDS ADJUSTED AND BLENDED TOWARD ECMWF MODEL. GFS MODEL
SHOWS POOR RUN TO RUN CONSISTENCY WITH TIMING DIFFERENCES LARGE.
ADJUSTED GRIDS TO ACCOUNT FOR WARMER TEMPERATURES AND LESS
PRECIPITATION INTO THE EXTENDED AS JETSTREAM LIFTS WELL NORTH AND
UPPER RIDGE BUILDS EAST FROM THE WEST COAST DURING THE PERIOD.

.LBF...NONE.

KECK
Hazardous weather outlook, May 17, 8:45 AM MST, 9 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-172045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT
WEST OF A LINE EXTENDING FROM VALENTINE IN CHERRY COUNTY TO BIG
SPRINGS IN DEUEL COUNTY.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EAST OF THIS LINE BUT NONE ARE EXPECTED TO REACH SEVERE LEVELS.

A NEARLY STATIONARY COLD FRONT STRETCHING FROM THE UPPER MIDWEST
REGION SOUTHWEST INTO NORTHWESTERN NEBRASKA WILL MOVE LITTLE INTO
TONIGHT.  A DISTURBANCE MOVING OUT OF THE INTERMOUNTAIN WEST REGION
IN COMBINATION WITH THE COLD FRONT WILL HELP TO INITIATE
THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE STARTING THIS
AFTERNOON.  SUFFICIENT MOISTURE AND HEATING WILL ALLOW THE
ATMOSPHERE TO BECOME MODERATELY UNSTABLE ACROSS THIS REGION BY
EVENING.  THIS ALONG WITH STRONG WINDS ALOFT WILL AID IN SOME OF
THESE THUNDERSTORMS IN BECOMING STRONG TO SEVERE.  THE PRIMARY
THREAT FROM ANY STORMS THAT FORM WILL BE LARGE HAIL AND TO A LESSER
DEGREE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL THEN PUSH SOUTH INTO THE REMAINDER OF THE
OUTLOOK AREA ON SUNDAY.  WITH MOISTURE AND RESULTANT INSTABILITY
REMAINING ACROSS THE REGION... THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE OVER THE OUTLOOK AREA.  IT APPEARS AS THOUGH SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE AS WELL WITH THE PRIMARY THREAT
BEING LARGE HAIL AND STRONG GUSTY WINDS.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY AS THE COLD FRONT
CONTINUES TO PUSH SOUTH OF THE AREA.  HOWEVER... THE THREAT OF
SEVERE WEATHER LOOKS MINIMAL AT THIS TIME AS CONDITIONS WILL BE
MUCH COOLER WHICH WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR NORTHWESTERN PORTION OF
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO BE
NEEDED ACROSS MOST OF THE OUTLOOK AREA AGAIN ON SUNDAY.

AWJ

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
May 17, 6:10 PM MST
Where
Cherry County, Merriman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355590.